ADVERTISEMENT

Q. I have increased the dose of Lexapro from 10 to 20 mg. When can I expect the effect?

Answered by
Dr. Saurav Kumar
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 25, 2018

Hello doctor,

Third time on Lexapro started again two months back. Taking 10 mg, after about 20 days, I felt good again. Then it stopped working after about two weeks. My GP raised the dose to 20 mg. Today is a full week without much improvement. How long should I wait to see if 20 mg will kick in for me? I am also taking Metoprolol.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

First of all, try to stay calm because it is your third episode and medications take time to act. If you have come out of your illness twice before then this time too you will come out of your illness. Do not lose patience. As you have mentioned you are taking third time this medication. So this is your third episode.

Lexapro is an antidepressant SSRI (Escitalopram). It generally takes 14 days to start the action. As you have mentioned you are taking it for the past two months and you started feeling good so you should wait for another one week for this medication to act before switching to another medication or adding a medication with it. Since it is working for you because you did feel good after taking the medication, so I would suggest you take the medication for one more week minimum to experience the effect. I would like to know more about your past episodes and which drugs were prescribed to you for it? Were you prescribed the same drug in all the episodes you had? Did you improve on the same drug? What symptoms are you experiencing right now? What is bothering you the most? Have you ever gone for psychotherapy in the past?

I think along with drugs you should also go for psychotherapy- Cognitive behavioral therapy will be the best for you along with medication. It will hasten your recovery. Briefing about your previous episodes will let me know better about your past illness and medication and can give you a better outlook on your query.

Thank you doctor,

I was on Lexapro 10 mg the first two episodes I had. The first time I took it for a year, and the second time for two years. I just weaned off the second time six months back. My anxiety returned almost immediately. As I mentioned, I started the 10 mg Lexapro again two months back. It did not take long to start working but pooped out after only about two weeks. I was hoping after a week of the doubled dose, that I would see some improvement. I hate the thought of having to wean and start all over on a different medication. Lexapro worked well for me the first two episodes. I am fearful it is not going to work this time. I have not been to any therapy, but I am looking into it. My GP diagnosed me with GAD, panic disorder. The anxiety is unbearable. Do you think even after the 10 mg stopped working, that the 20 mg may work given more time?

#

Hi,

Welcome back to icliniq.com.

First of all, as I have told you please be calm. Since you were on the same drug two times and almost for three years there is a very high chance that this time you will need a higher dosage since due to neuro-adaptation you generally stop getting the same response which you got earlier on the same dosage. So for now, I will tell you to wait for one more week.

There is one rule in psychiatry that if a drug has given you relief it will give you relief the other time too. So do not think that it will not and do not panic. The same drug has given you relief two times so it will give you relief this time too so do not worry at all. As far as psychotherapy is concerned why are you waiting? You can start psychotherapy along with the medication and trust me it will give you extremely good results.

I would suggest you to start taking psychotherapy sessions as soon as possible. It would hasten your improvement and will reduce your anxiety. So I would strongly suggest you start the psychotherapy session as soon as possible. It will give you very good results. Do not wait and think about the therapy, start it soon. Psychotherapy along with medications always gives a better result in a shorter duration of time. You will find a lot of articles on it so do not waste your time in thinking about it. Instead start it as soon as possible.

Thank you doctor,

I will continue with the 20 mg. I will absolutely seek a psychologist for therapy. I will try my best to trust that this will work for me again. It was just so disappointing when the 10 mg did not give me the relief that I had experienced in the past.

#

Hi,

Welcome back to icliniq.com.

Do not worry at all, it will work. I would like to suggest you seek psychotherapy from a psychiatrist if available there. Or you can go for online threrapy what ever suits you. Thank you for your feedback. Wish you a speedy recovery.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I want to go off antidepressants but have trouble sleeping. What can I do?

.. stopping the medication you have a problem with sleep. You should try some sleep medication for a short time and then taper it. I suggest tablet Diazepam 5 mg before sleep. It is Benzodiazepine group drug and long duration, but it is addictive. S...   Read full

Though I am on Stalopam, I am not getting sleep. What to do?

If you have symptoms of anxiety or depression, then it is better to continue Stalopam ...   Read full

Can skipping Lexapro tablets cause suicidal thoughts?

And neither my psychologist nor my psychiatrist has ever diagnosed me with depression ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.